Alert archive / Kentucky / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Feb 11, 2018, 9:05 AM EST for Boyd County, Carter County, Lawrence County, Kentucky; Wayne County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2018, 9:05 AM EST (14:05 UTC)
- Expired
- Feb 11, 2018, 3:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Wayne County, WV
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 423 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WGUS41 KRLX 111405
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
905 AM EST SUN FEB 11 2018
KYC019-043-127-WVC099-112000-
/O.NEW.KRLX.FA.W.0021.180211T1405Z-180211T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence KY-Carter KY-Wayne WV-
905 AM EST SUN FEB 11 2018
The National Weather Service in Charleston West Virginia has issued a
* Flood Warning for...
Southern Boyd County in northeastern Kentucky...
Northern Lawrence County in northeastern Kentucky...
Southeastern Carter County in northeastern Kentucky...
Central Wayne County in western West Virginia...
* Until 300 PM EST
* At 902 AM EST, reporting gauges indicate one to one and one half
inches of rainfall has already fallen in this area. More rain is
expected over the next few hours.
* Some locations that will experience flooding include...
Grayson, Louisa, Wayne, Beech Fork State Park, Grayson Lake State
Park, Yatesville Lake State Park, Fort Gay, Webbville, Denton,
Burnaugh, Rush, Durbin, East Lynn Lake, Centerville, Kiahsville,
Lockwood, Hitchins, East Lynn, Genoa and Mavity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3837 8283 3837 8245 3829 8232 3816 8227
3814 8228 3813 8226 3811 8227 3810 8225
3804 8298 3805 8296 3809 8293 3811 8289
3817 8292 3817 8298 3820 8301 3820 8304
3818 8305 3822 8308 3824 8314 3826 8316
$$
JB1 follow-up statement
208
WGUS81 KRLX 111951
FLSRLX
Flood Statement
National Weather Service Charleston WV
251 PM EST SUN FEB 11 2018
KYC019-043-127-WVC099-112000-
/O.EXP.KRLX.FA.W.0021.000000T0000Z-180211T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyd KY-Lawrence KY-Carter KY-Wayne WV-
251 PM EST SUN FEB 11 2018
...THE FLOOD WARNING WILL EXPIRE AT 300 PM EST FOR SOUTHERN BOYD...
NORTHERN LAWRENCE...SOUTHEASTERN CARTER AND CENTRAL WAYNE COUNTIES...
The heavy rain has ended. Motorists are urged to use caution as
water continues to recede. Also, keep alert to debris on roadways
from high water.
LAT...LON 3837 8283 3837 8245 3829 8232 3816 8227
3814 8228 3813 8226 3811 8227 3810 8225
3804 8298 3805 8296 3809 8293 3811 8289
3817 8292 3817 8298 3820 8301 3820 8304
3818 8305 3822 8308 3824 8314 3826 8316
$$
JBWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Feb 11, 6:12 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 11, 6:12 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
612 AM EST Sun Feb 11 2018
.SYNOPSIS...
Last wave exits today, with flooding ongoing southern WV and
southwest VA. This may still expand north before the rain pulls
out tonight. Active with light precipitation in the week ahead.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 610 AM Sunday...
Forecast on track, with flood warnings expanded westward as
final wave pushes into the area. The apex of the baroclinic S
was already noted in central Tennessee on satellite and radar
imagery, marking the back edge of the last of the heavy
rainfall.
As of 305 AM Sunday...
Last in a series of waves move northeast across the area today,
just out ahead of a cold front stalling just east of the Ohio
River. The wave actually pushes the front back west of the Ohio
River today. However, the heavy rain associated with the flat
wave will be mainly along and southeast of its track, where the
greatest moisture resides, with PW values as high as 1.25 in, or
at the climatological maximum for this area this time of year.
With models in decent agreement on QPF and in keeping the
heavier amounts south and east of the Ohio River, used a blend
of the latest models, previous forecast and central guidance,
which reflects slightly less additional QPF than previous
forecast. Amounts are up around an inch through tonight, most
of it today including early this morning, in and near the
mountains, down around a half an inch or less along the Ohio
River, and less than that north and west.
Opted to leave the flood watch as is, until this last wave moves
on through, as some Ohio tributaries, already running high, have
already responded to rainfall so far. The hardest hit areas,
however, have been in southern WV and southwest VA and, with
another inch of rainfall expected during the next twelve hours,
long fuse flood warnings remain in effect there. We will have to
watch for issues farther north and west, where stream rises
were also occurring, until after the last wave pushes on
through.
Once the wave passes, the cold front crosses for once and for
all later today and tonight, bring one last batch of light rain
as it crosses. Anafront precipitation may mix with, and then
change to, freezing rain, sleet and then snow before ending
northwest to southeast overnight tonight and beyond the near
term.
Ice and snow accumulations will be minimal on account of
marginal surface temperatures and thermal profiles associated
with the post frontal inversion, so impacts are expected to be
limited as well.
Used a combination of MOS, near term and a short term consensus
blend for temperatures and dewpoints, within Monday morning
lows at or below freezing for the northwest half of the forecast
area, and in the mountains.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 305 AM Sunday...
Bulk of heavier precipitation should have exited the area at the
start of the short term, with just some light precipitation
lingering. Expect a wintry mix of precipitation late Sunday
night/early Monday, with little to no accumulation or impacts
expected at this point. Drier for the remainder of the short term
period, but periods of light shower activity will persist,
particularly across the south and east with a moist southeasterly
flow setting up as high pressure gradually slides off to the east.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 305 AM Sunday...
Precipitation chances start to increase Wednesday onwards as a
stronger system moves into the region. Still too far out at this
point to really pinpoint any areas of heavier precipitation or
significant amounts, but will bear watching with antecedent wet
conditions. Weather turns cooler and drier towards the end of the
week, but temperatures should remain at or above normal for this
time of year.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 610 AM Sunday...
Periods of rain, heavy at times, continue today, as one last
wave of low pressure pushes northeastward, along a front over
the middle Ohio Valley. The front pushed into central WV
overnight but, behind it, only PKB has maintained persistent
LIFR conditions early this morning, with more variable
conditions elsewhere.
The wave pushing through this morning will drive the front back
west of the Ohio River, but also cut off the downslope flow that
has resulted in VFR conditions at times. IFR to MVFR conditions
will be common in rain today, as the wave crosses.
The cold front will push east this afternoon and evening, once
the wave goes by. IFR stratus and MVFR light precipitation and
mist will generally follow the front, which will cross the Ohio
River around 20Z today, and CRW, CKB around 23Z, and the
mountains 02Z Monday. There may be a brief period of light
freezing or frozen precipitation in the middle Ohio Valley
overnight tonight.
Surface flow will be light and variable along the Ohio River
near the front this morning, and light south to southeast
elsewhere, except becoming strong and gusty at BKW and over the
mountain ridges. Surface flow will then trend toward light
south to southwest ahead of the front this afternoon, before
switching to west to northwest behind it, and may be a bit gusty
as the front goes by. Moderate southwest flow aloft will become
light northwest as the front aloft gradually crosses overnight
tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Low to medium.
ALTERNATE SCENARIOS: Timing and intensity of restrictions will
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN 02/11/18
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
CRW CONSISTENCY H L H M L M L M M H M M
HTS CONSISTENCY M M M M L L M M M H L L
BKW CONSISTENCY M M M M M M L M M M L L
EKN CONSISTENCY L M M M H M M L H M L L
PKB CONSISTENCY L L L M L L L L L L L L
CKB CONSISTENCY M M L L L L L L L M L L
AFTER 12Z MONDAY...
IFR likely in stratus into Monday morning, mainly in and near the
mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch through this evening for OHZ076-085>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRMHazardous weather outlook, Feb 11, 8:42 AM EST, 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 842 AM EST Sun Feb 11 2018 KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039-040- 515>526-121345- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha- Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 842 AM EST Sun Feb 11 2018 ...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032- 121345- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt- Ritchie-Doddridge-Harrison-Taylor- 842 AM EST Sun Feb 11 2018 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. A light wintry mix of precipitation is possible late tonight, which may affect travel. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A light wintry mix of precipitation is possible early Monday morning, which may affect travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ABE
In the hours before
Local storm report, Feb 11, 6:20 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM FLOOD DUNLOW 38.02N 82.43W
02/11/2018 WAYNE WV 911 CALL CENTER
ROUTE 152 HAS WATER ACROSS THE ROADWAY FROM NEARBY
CREEK
&&
EVENT NUMBER RLX1800748
SLLocal storm report, Feb 11, 6:27 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
627 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD VERNER 37.66N 81.85W
02/11/2018 MINGO WV 911 CALL CENTER
MINOR FLOODING REPORTED ALONG CREEKS NEAR VERNER
&&
EVENT NUMBER RLX1800749
SLLocal storm report, Feb 11, 6:37 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM FLOOD WELCH 37.43N 81.58W
02/10/2018 MCDOWELL WV DEPT OF HIGHWAYS
HAGERMAN HOLLOW ROAD CLOSED DUE TO FLOODING
&&
EVENT NUMBER RLX1800750
SLLocal storm report, Feb 11, 6:38 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM FLOOD GHENT 37.62N 81.11W
02/11/2018 RALEIGH WV DEPT OF HIGHWAYS
ODD ROAD IN GHENT IS CLOSED DUE TO FLOODING
&&
EVENT NUMBER RLX1800751
SLLocal storm report, Feb 11, 8:59 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM FLOOD 1 SSW LOUISA 38.10N 82.61W
02/11/2018 LAWRENCE KY EMERGENCY MNGR
OLD LICK CREEK ROAD FLOODED AND IMPASSABLE BY OLD LICK
CREEK.
&&
EVENT NUMBER RLX1800752
NWLocal storm report, Feb 11, 9:05 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
905 AM EST SUN FEB 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM FLOOD WEBBVILLE 38.18N 82.87W
02/11/2018 LAWRENCE KY PUBLIC
DRY FORK OUT OF ITS BANKS AND FLOODING PORTIONS OF
ROUTE 201.
&&
EVENT NUMBER RLX1800753
NWThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 4:57 AM EST | Areal Flood Warning | RLX | Lawrence | 9 hr |
| Feb 11, 6:30 AM EST | River Flood Warning | RLX | Martin, Pike | 30 hr |
| Feb 11, 12:37 PM EST | River Flood Warning | RLX | Lawrence, Martin | 32 hr |
| Feb 10, 7:15 PM EST | Areal Flood Warning | RLX | Fayette, Raleigh, Wyoming | 9 hr |
| Feb 10, 8:15 PM EST | River Flood Warning | RLX | Wyoming | 27 hr |
| Feb 10, 8:22 PM EST | Areal Flood Warning | RLX | Logan, Mingo | 18 hr |
| Feb 11, 3:55 AM EST | Areal Flood Warning | RLX | Fayette, Raleigh, Wyoming | 9 hr |
| Feb 11, 7:56 AM EST | Areal Flood Warning | RLX | Boone, Clay, Fayette, Kanawha, Nicholas, Pocahontas and 3 more | 6 hr |
| Feb 11, 9:44 AM EST | Areal Flood Warning | RLX | Braxton, Clay, Kanawha, Lewis, Nicholas, Randolph and 2 more | 6 hr |
Nearby
Areal Flood Warnings in Kentucky, 2018Areal Flood Warnings in West Virginia, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.